Alert archive / Texas / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 164, NWS Shreveport, LA

May 9, 2016Bowie County, Red River County, Texas; McCurtain County, Oklahoma; Little River County, Arkansas

NWS Shreveport, LA issued this severe thunderstorm warning at May 9, 2016, 8:49 PM CDT for Bowie County, Red River County, Texas; McCurtain County, Oklahoma; Little River County, Arkansas. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2016, 8:49 PM CDT (01:49 UTC)
Expired
May 9, 2016, 9:45 PM CDT
In force
56 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon
Hail
1.25 in
Wind
70.0 mph

Counties Little River County, AR, McCurtain County, OK, Bowie County, TX, Red River County, TX

The radar

The Shreveport radar (KSHV), 156 km from the middle of the area, began a volume at 01:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 8:59 PM CDTTORNADO8 Nnw De Kalb, TXTORNADO TOUCHED DOWN ALONG FM 2735 JUST EAST OF HIGHWAY 259...BEFORE LIFTING ALONG CR 3313. ALTHOUGH THE PRIMARY DAMAGE WAS SNAPPED AND UPROOTED TREES...ONE HOME HAD MINOR SIDING LOSS AND ONE OUTBUILDING WAS DAMAGED.
May 9, 9:06 PM CDTTORNADO9 N De Kalb, TXTORNADO TOUCHED DOWN AND LIFTED ALONG CR 3303...SNAPPING AND UPROOTING SEVERAL TREES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 2:36 PM CDTTornado WatchSPC7 hr
May 9, 7:23 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Shreveport, LA (KBAD), launched 00:00Z, 1.8 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 00:00Z on 2016-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 00:00Z on 2016-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 189 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1192 J/kg
Mixed-layer CIN
-5 J/kg
Mixed-layer LCL
1065 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
189 m²/s²
0-3 km storm-relative helicity
263 m²/s²
Significant tornado parameter
1.5
Supercell composite
10.9

Open this sounding in Storm Lab

The text

As transmitted.

214 
WUUS54 KSHV 100149
SVRSHV
ARC081-OKC089-TXC037-387-100245-
/O.NEW.KSHV.SV.W.0164.160510T0149Z-160510T0245Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
849 PM CDT MON MAY 9 2016

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LITTLE RIVER COUNTY IN SOUTHWESTERN ARKANSAS...
  SOUTHEASTERN MCCURTAIN COUNTY IN SOUTHEASTERN OKLAHOMA...
  EAST CENTRAL RED RIVER COUNTY IN NORTHEASTERN TEXAS...
  NORTHERN BOWIE COUNTY IN NORTHEASTERN TEXAS...

* UNTIL 945 PM CDT

* AT 847 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES SOUTHEAST
  OF IDABEL...OR 18 MILES WEST OF FOREMAN...MOVING EAST AT 40 MPH.

  HAZARD...70 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT CONSIDERABLE 
           TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO MOBILE HOMES...
           ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  ASHDOWN...FOREMAN...WILTON...WINTHROP...OGDEN...RICHMOND...ARKINDA...
  HAWORTH...BOKHOMA...MOON...TOM...HARRIS...SHINEWELL...WALLACE...AMERICA...
  PINE PRAIRIE...ALMONT...ARDEN...GOODLAKE AND BEAVERDAMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS IS A DANGEROUS SITUATION. THIS STORM IS PRODUCING WIDESPREAD
WIND DAMAGE ACROSS MUCH OF RED RIVER COUNTY. SEEK SHELTER NOW INSIDE
A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS!

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN SHREVEPORT.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR SOUTHWESTERN
ARKANSAS...SOUTHEASTERN OKLAHOMA...AND NORTHEASTERN TEXAS.

LAT...LON 3388 9437 3388 9434 3385 9433 3385 9430
      3382 9430 3383 9428 3380 9424 3381 9422
      3380 9422 3381 9419 3379 9419 3380 9417
      3378 9416 3379 9411 3378 9406 3359 9405
      3358 9485 3386 9484 3389 9437
TIME...MOT...LOC 0147Z 274DEG 43KT 3373 9473 

HAIL...1.25IN
WIND...70MPH
 
$$

VII

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 7:30 PM CDT, 1 hour 19 minutes earlier.

Area forecast discussion, May 9, 7:30 PM CDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
730 PM CDT MON MAY 9 2016

.DISCUSSION...
UPDATE FOR TOR WATCH 157. SUPERCELLS MOVING EWD ALONG EITHER SIDE
OF THE RED RIVER JUST W OF OUR AREA EXPECTED TO POSE THE MOST
IMMEDIATE THREAT...BUT ADDITIONAL DEVELOPMENT IS INDICATED FURTHER
S AND E AS THE UPPER SHORTWAVE KICKS NEWD OVER THE NEXT FEW
HOURS. HAVE ALSO MADE A FEW ADJUSTMENTS TO THE POPS TO MAKE THEM
MORE REPRESENTATIVE OF THE CURRENT AND EXPECTED RADAR PICTURE.
HAVE ALSO MADE SOME ADJUSTMENTS TO THE SKY GRIDS. WILL EVALUATE
AND UPDATE MORE THOROUGHLY IF NEEDED AT THE REGULAR TIME. /12/

&&

.PREV DISCUSSION... /ISSUED 624 PM CDT MON MAY 9 2016/

AVIATION...
A DRYLINE SHIFTING EAST ACROSS EAST TEXAS TO SUPPORT VCTS
CONDITIONS ACROSS TXK/TYR/SHV/GGG/LFK TERMINALS THROUGH 10/06Z.
MVFR/IFR CEILINGS POSSIBLE AFTER 10/03Z...CONTINUING THROUGH
10/14Z ACROSS AREA TERMINALS DUE TO INCREASED LOW-LEVEL MOISTURE.
OTHERWISE...SOUTH WINDS 10 KNOTS THIS EVENING TO INCREASE TO 15
KNOTS WITH HIGHER GUSTS BY DAYBREAK THROUGH THE REMAINDER OF THE
FORECAST PERIOD. SKIES TO IMPROVE TO VFR AFTER 10/18Z. /05/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  70  87  70  84 /  40  20  10  20
MLU  69  86  68  85 /  40  20  10  20
DEQ  66  84  66  82 /  70  20  10  30
TXK  68  86  68  84 /  70  20  10  30
ELD  68  85  66  83 /  60  20  10  20
TYR  70  87  70  84 /  20  10  10  30
GGG  70  87  68  83 /  30  20  10  30
LFK  71  87  70  86 /  20  10  10  30

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12
Hazardous weather outlook, May 9, 3:48 PM CDT, 5 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
348 PM CDT MON MAY 9 2016

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-102100-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-DE SOTO-
RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE-NATCHITOCHES-WINN-
GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-FRANKLIN-TITUS-CAMP-
MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-HARRISON-CHEROKEE-RUSK-
PANOLA-NACOGDOCHES-SHELBY-ANGELINA-SAN AUGUSTINE-
348 PM CDT MON MAY 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...TONIGHT...

THUNDERSTORMS WILL INCREASE IN COVERAGE AND INTENSITY LATER THIS
AFTERNOON THROUGH TONIGHT AS AN UPPER LEVEL TROUGH ADVANCES EAST
ONTO THE PLAINS AND MID SOUTH REGION. STRONG TO SEVERE STORMS ARE
POSSIBLE LATER THIS AFTERNOON AND THROUGH EARLY EVENING. THREATS
INCLUDE LARGE HAIL...DAMAGING WINDS...AND ISOLATED TORNADOES WITH
ANY STORMS THAT DO BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

SHOWERS AND THUNDERSTORMS ARE EXPECTED TO RETURN TO THE REGION BY
THURSDAY AS A SERIES OF DISTURBANCES MOVE ACROSS THE SOUTHERN
PLAINS.  NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS...AND STORM SPOTTERS MAY BE REQUIRED.

In the hours before

Special weather statement, May 9, 7:35 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
735 PM CDT MON MAY 9 2016

OKZ077-100130-
MCCURTAIN OK-
735 PM CDT MON MAY 9 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MCCURTAIN COUNTY UNTIL
830 PM CDT...

AT 733 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 14
MILES SOUTHEAST OF CLOUDY...OR 27 MILES NORTHEAST OF HUGO...MOVING
EAST AT 35 MPH. STRONG THUNDERSTORMS ALSO MOVING ACROSS NORTHERN
PORTIONS OF MCCURTAIN COUNTY.

HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
WRIGHT CITY...VALLIANT...RUFE...SLIM...PICKENS...BETHEL...SHERWOOD...
SMITHVILLE...RINGOLD...MOUNT HERMAN...PLUNKETVILLE...BATTIEST...HOCHATOWN...
WATSON AND GLOVER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT FOR SOUTHEASTERN
OKLAHOMA.

LAT...LON 3451 9447 3417 9448 3398 9516 3424 9515
      3425 9505 3451 9505
TIME...MOT...LOC 0033Z 258DEG 65KT 3417 9507

VII
Local storm report, May 9, 8:24 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
824 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TSTM WND DMG     9 NW CLARKSVILLE        33.70N  95.17W
05/09/2016                   RED RIVER          TX   TRAINED SPOTTER

            TREE DOWN ON SOUTHBOUND HWY 37

&&

EVENT NUMBER SHV1600523

25
Local storm report, May 9, 8:27 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
827 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND DMG     7 N CLARKSVILLE         33.71N  95.06W
05/09/2016                   RED RIVER          TX   TRAINED SPOTTER

            TREES SNAPPED AND DOWN ON 37

&&

EVENT NUMBER SHV1600524

25
Local storm report, May 9, 8:30 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
830 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0828 PM     TSTM WND DMG     CLARKSVILLE             33.61N  95.06W
05/09/2016                   RED RIVER          TX   TRAINED SPOTTER

            LARGE TREES DOWN HWY 37 NORTH OF CLARKSVILLE... POWER
            LINES DOWN SAME AREA

&&

EVENT NUMBER SHV1600525

25
Local storm report, May 9, 8:32 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
832 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     4 N CLARKSVILLE         33.67N  95.06W
05/09/2016                   RED RIVER          TX   TRAINED SPOTTER

            MULTIPLE TREES AND POWER LINES DOWN 4 N OF CLARKSVILLE

&&

EVENT NUMBER SHV1600526

25
Local storm report, May 9, 8:37 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
837 PM CDT MON MAY 09 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     9 NW CLARKSVILLE        33.70N  95.17W
05/09/2016                   RED RIVER          TX   BROADCAST MEDIA

            REPORT OF TREES DOWN ON 37... DEBRIS IN THE ROAD TREES
            COVERING BOTH LANES

&&

EVENT NUMBER SHV1600527

25

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:59 PM CDTSevere Thunderstorm WarningSHVRed River46 min
May 9, 8:00 PM CDTTornado WarningSHVRed River45 min
May 9, 8:33 PM CDTSevere Thunderstorm WarningSHVRed River57 min
May 9, 8:37 PM CDTAreal Flood AdvisorySHVBowie, Red River3 hr
May 9, 8:43 PM CDTTornado WarningSHVRed River47 min
May 9, 8:52 PM CDTTornado WarningSHVBowie, Red River53 min
May 9, 8:57 PM CDTTornado WarningSHVRed River48 min
May 9, 9:26 PM CDTFlash Flood WarningSHVBowie, Red River3 hr
May 9, 9:30 PM CDTTornado WarningSHVBowie45 min
May 9, 9:49 PM CDTSevere Thunderstorm WarningSHVBowie, Franklin, Red River56 min
May 9, 10:30 PM CDTTornado WarningSHVBowie45 min
May 9, 10:37 PM CDTSevere Thunderstorm WarningSHVBowie, Cass53 min
May 9, 10:43 PM CDTSevere Thunderstorm WarningSHVBowie32 min
May 9, 11:30 PM CDTSevere Thunderstorm WarningSHVBowie, Cass30 min
May 9, 7:35 PM CDTSpecial Weather StatementSHVMcCurtain55 min
May 9, 8:14 PM CDTSevere Thunderstorm WarningSHVMcCurtain44 min
May 9, 9:03 PM CDTSpecial Weather StatementSHVHoward, Sevier42 min
May 9, 9:09 PM CDTSevere Thunderstorm WarningSHVHoward, Sevier36 min
May 9, 9:38 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Sevier52 min
May 9, 11:27 PM CDTSevere Thunderstorm WarningSHVColumbia, Hempstead, Lafayette, Miller, Nevada63 min
May 10, 12:27 AM CDTAreal Flood AdvisorySHVColumbia, Lafayette, Miller4 hr
May 10, 12:29 AM CDTSevere Thunderstorm WarningSHVColumbia, Lafayette, Union61 min
May 10, 1:35 AM CDTSpecial Weather StatementSHVUnion40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2016Severe Thunderstorm Warnings in Oklahoma, 2016Severe Thunderstorm Warnings in Arkansas, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.